Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 8, NWS Charleston, SC

March 31, 2002Hampton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Mar 31, 2002, 7:12 PM EST for Hampton County, South Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 2002, 7:12 PM EST (00:12 UTC)
Expired
Mar 31, 2002, 7:45 PM EST
In force
33 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Hampton County, SC

What was reported inside it

TimeReportWhereRemark
Mar 31, 7:20 PM ESTThunderstorm Wind 50 ECrocketville, SCThere were several trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 7:00 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 010012
SVRCHS
SCC049-010045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
711 PM EST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHERN HAMPTON COUNTY IN SOUTHERN SOUTH CAROLINA.

* UNTIL 745 PM EST.

* AT 711 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
  NORTHWEST OF HAMPTON...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CROCKETVILLE.
  MILEY.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS 
CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING 
WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

$$

LAT...LON 3288 8124 3279 8122 3289 8099 3298 8104

WOODWORTH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:00 PM EST, 5 hours 12 minutes earlier.

Area forecast discussion, Mar 31, 2:00 PM EST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
200 PM EST SUN MAR 31 2002

BIGGEST CONCERNS ARE FOR THE SHORT TERM ON THIS PKG. ENTIRE CWA
CURRENTLY INCLUDED IN SVR WATCH 66. VORT MAX IN S/CNTRL MS WILL CONT
TO PUSH E AND CROSS THE CWA LATE TONIGHT. GOOD AGREEMENT THAT FRONT
WILL PUSH THRU THE CWA EARLY IN THE MORNING AND BE OFF THE COAST BY
ROUGHLY 9Z. CONDS LOOK GOOD TO GO W/CATEGORICAL POPS TONIGHT AND
HANG ON TO A SLGT/CHC RIGHT ALONG THE COAST VERY EARLY SECOND PD.
BEYOND THAT...DRY CONDS QUICKLY COME IN ON MON AND REMAIN THRU TUE.
PLAN TO KEEP TEMPS NEAR THE AVN. NEXT CHC OF PCPN WILL BE W/FRONT
PUSHING THRU LATE ON WED...DRY OTHERWISE.

CWF...WILL CONT SCA FOR THE CHS HARBOR THRU LATE TONIGHT. SCEC FOR
THE COASTAL WATERS. EXPECT SOME GUSTS AOA 20 W/FROPA...BUT ONLY
FOR A FEW HOURS. WINDS BEGIN TO DIMINISH THRU MID-DAY ON MON AND
SLOWLY VEER TO BE MAINLY LIGHT SE/S BY LATE TUE.

CHS   61  74  48  76 /  80  20   0   0
SAV   61  75  48  78 /  80  10   0   0
CHL   64  73  55  74 /  80  20   0   0
NBC   61  74  49  78 /  80  20   0   0
RBW   58  74  46  78 /  80  10   0   0

.CHS...
GA...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EST
     AMZ354-374-GAZ087-088-099>101-114>119-137>141.
SC...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EST
     AMZ330-350-352-SCZ040-042045-047>050.
     SMALL CRAFT ADVISORY AMZ330.

WOODWORTH

In the hours before

Local storm report, Mar 31, 4:24 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
424 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    WILLIAMS                  SC   WIND DAMAGE
03/31/02   COLLETON                       A FEW LARGE TREES
                                          DOWN.REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Mar 31, 6:04 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
604 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    8 SW REIDSVILLE           GA   WIND DAMAGE
03/31/02   TATTNALL                       SEVERAL LARGE OAK TREES
                                          DOWN AND NUMEROUS
                                          TRAMPOLINES BLOWN
                                          AWAYREPORTED BY LAW
                                          ENFORCEMENT

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.